Use of nutritional supplements among adolescents

October 8, 2006

Estimates are that 40% to 60% of adolescents use nutritional supplements for a variety of reasons. According to Cora Collette Breuner, MD, MPH, FAAP, associate professor of pediatrics, University of Washington in Seattle, billions of dollars are spent each year by adolescents on these substances, who may hope to improve athletic performance, alleviate fatigue, improve appearance, and gain or lose weight.

Estimates are that 40% to 60% of adolescents use nutritional supplements for a variety of reasons. According to Cora Collette Breuner, MD, MPH, FAAP, associate professor of pediatrics, University of Washington in Seattle, billions of dollars are spent each year by adolescents on these substances, who may hope to improve athletic performance, alleviate fatigue, improve appearance, and gain or lose weight.

Discussing anabolic steroid use during her presentation on nutritional supplements in adolescents at the American Academy of Pediatrics National Conference and Exhibition, Dr. Breuner noted that adolescent athletes use steroids hoping to increase muscle mass and strength, and gain a competitive advantage. They often choose to focus on the advantages they stand to gain by using steroids, and turn a blind eye to potential adverse affects: testicular atrophy, gynecomastia, prostate hypertrophy and priapism in males; and masculinization, clitoral hypertrophy, and menstrual irregularity in females.

Another supplement, creatine, is popular among athletes engaging in strength and conditioning training for high-intensity repetitive burst exercise. Creatine, an energy substrate for muscle contraction, buffers lactic acid. Its adverse affects include muscle cramping, diarrhea, and potential worsening of pre-existing renal damage. Adolescents also use caffeine and energy drinks to gain energy. However, after the affects wear off, the athlete usually experiences the opposite of the desired effect: a decrease in energy and withdrawal.

Dr. Breuner urges you to counsel your patients of the potential hazards of all supplements, which include contamination, poor packaging information, unknown toxicities due to need for more research of safety and efficacy, and a delay in seeking more effective conventional treatments.